South Dakota, 2003

Hail in South Dakota, June 23, 2003

June 23, 2003 · NWS UNR · 8 events in 3 counties and zones

A single supercell thunderstorm produced a swath of 3/4 inch to 1 inch hail from extreme southwestern Custer County to northeastern Custer County, and into south-central Pennington County. It weakened for a short time, then intensified again near the Cheyenne River and produced hail in northern Haakon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A single supercell thunderstorm produced a swath of 3/4 inch to 1 inch hail from extreme southwestern Custer County to northeastern Custer County, and into south-central Pennington County. It weakened for a short time, then intensified again near the Cheyenne River and produced hail in northern Haakon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 23, 7:49 PM MST, 21 minutes earlier.

Area forecast discussion, Jun 23, 7:49 PM MST, 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
225 PM MDT MON JUN 23 2003

A FEW THUNDERSTORMS HAVE DEVELOPED OVER THE AREA THIS EVENING AS
SMALL SHORTWAVE MOVES ACROSS WY...ONE BAND JUST MOVED THRU RAP
AREA...BUT DECREASING AS THEY MOVE NORTHWARD.  ANOTHER MOVING TOWARD
WESTON CO WY.  STORMS HAVE PRODUCED BRIEF HEAVY RAIN...BUT STORMS DO
NOT HAVE SEVERE CHARACTERISTICS.  UNR SOUNDING VERY STABLE...W/ LI
OVER 7 AND NO CAPE...THO ATMOSPHERE CONTAINS PLENTY OF MOISTURE...W/
DEWPOINTS IN THE 50S-LOWER 60S...SOME OF THE STORMS MAY PRODUCE
HEAVY RAIN...BUT ARE MOVING FAST ENOUGH THAT TOTAL PRECIP IS
LIMITED.

.UNR...NONE.

SANDERS
Hazardous weather outlook, Jun 23, 5:41 AM MST, 14 hours 29 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
641 AM MDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
SOUTH DAKOTA WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN
SOUTH DAKOTA AND NORTHEASTERN WYOMING THIS AFTERNOON AND EVENING.

A VERY UNSTABLE ATMOSPHERE IS IN PLACE OVER THE REGION. A
VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE REGION
TODAY...PROVIDING ENERGY FOR ORGANIZED THUNDERSTORMS. THE
COMBINATION OF THESE INGREDIENTS...ALONG WITH VERTICAL WIND SHEAR
WILL SUPPORT STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. THE
MAIN THREATS WILL BE FROM LARGE HAIL...DAMAGING WINDS...AND EVEN
ISOLATED TORNADOS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY AS A
SERIES OF DISTURBANCES MOVE ACROSS THE NORTHERN PLAINS. THERE IS A
SLIGHT CHANCE FOR SEVERE STORMS TUESDAY OVER WESTERN SOUTH DAKOTA.
FRIDAY THROUGH SUNDAY SHOULD BE DRY AS UPPER LEVEL HIGH PRESSURE
BUILDS OVER THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY...IN CENTRAL SOUTH DAKOTA.

99

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Custer

When
June 23, 8:10 PM MST
Where
Custer County, 3 mi N of Dewey
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.583, -104.033

Hail, Custer

When
June 23, 8:23 PM MST to 8:35 PM MST
Where
Custer County, 3 mi SW of Custer
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.733, -103.650

Hail, Custer

When
June 23, 8:32 PM MST
Where
Custer County, Custer
Measured
1.5 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
43.767, -103.600

Hail damage to cars in and near Custer.

Hail, Custer

When
June 23, 8:40 PM MST
Where
Custer County, 7 mi NE of Custer
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.833, -103.500

Hail, Pennington

When
June 23, 8:45 PM MST
Where
Pennington County, Keystone
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.900, -103.417

Hail, Custer

When
June 23, 8:48 PM MST
Where
Custer County, 8 mi W of Hermosa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.833, -103.350

Hail, Custer

When
June 23, 8:53 PM MST
Where
Custer County, Hermosa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.833, -103.183

Hail, Haakon

When
June 23, 10:40 PM MST
Where
Haakon County, 4 mi NW of Milesville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.483, -101.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363946, 5363947, 5363948, 5363949, 5363952, 5363950, 5363951, 5363953.